Toxic, deadly drug fentanyl spotted on Burin Peninsula
Police asking anyone with information about the pills to contact them
An incredibly toxic and deadly drug has been spotted on the Burin Peninsula — and users may not even know they have it in their hands.
Contraband pills containing fentanyl have been recently found in the region, according to the RCMP. Police have issued a public warning about the highly-toxic opioid, which is said to be much more powerful than morphine and heroin.
- CBC Investigates | Killer drugs: N.L. death count rose to 20 last year; fentanyl a factor in 5 fatal overdoses
- 252 fentanyl pills seized in St. John's, police say
The RCMP said they've received information that fentanyl is present in pills that have been manufactured to look like Oxycontin.
However, police said fentanyl is much more dangerous than Oxycontin. So much so, that just two milligrams of pure fentanyl — the size of two grains of salt — is enough to poison the average adult, police said.
"What's even more dangerous is the fact that fentanyl can be added to other drugs without the users knowledge," Cpl. Trevor O'Keefe, a spokesman for the RCMP, told CBC Radio's On The Go.
O'Keefe said he's not sure whether this is the first instance of the drug on the Burin Peninsula, but said the RCMP needed to warn the public about the dangers of the drug.
"We think it's just so, so crucial that people know about this."
"You just don't know what's in these off-the-street pills," O'Keefe added.
Fentanyl is pushing up the number of overdose deaths across Canada — particularly in British Columbia. The province's health minister there called on the federal government to declare a "public health emergency."
Recently, police in St. John's seized 252 pills containing fentanyl in a drug bust that was part of Operation Titanium.
O'Keefe said drug abuse is becoming more common across the country, and in Newfoundland and Labrador.
Anyone with information about the recent sighting of the pills described above is asked to contact RCMP or Crime Stoppers.
Anyone who believes they are having a drug overdose or are witnessing one should immediately contact paramedics, O'Keefe added.